Welcome to the new Independent website. We hope you enjoy it and we value your feedback. Please contact us here.

Ban urged on holiday drug after girl dies

A six-year-old girl has died after using a controversial anti-malarial drug used by thousands of British people every year who travel to areas where the disease is rife. It is the first documented death linked to mefloquine, which is known to cause serious side-effects in some people.

The drug, also known as Lariam, is popular because it only has to be taken once a week. But hundreds of travellers have reported psychological disturbances such as panic attacks, depression and hallucinations. Suicide attempts have also been blamed on the use of Lariam.

Last year a Bristol-based law firm announced that it was to seek compensation for people who suffered serious side-effects after taking Lariam. To date, Lawrence Tucketts has been contacted by about 500 prospective litigants.

In August, the British Medical Journal reported that the incidents of side-effects was as high as one in 140 travellers who were taking mefloquine, and unpleasant enough temporarily to stop their day-to-day activities. This compares with a figure of one in 1,100 of those taking other anti-malarials such as chloroquine and proguanil. Because of increasing resistance, these drugs are less effective than before.

Lance Cole, of the pressure group Lariam Action, which has 300 members, called for immediate suspension of the drug, saying: "This is the first attributable death we know about. It is further proof there is a problem with the drug."

In the case reported in the Lancet by doctors at the Royal Victoria Infirmary in Newcastle upon Tyne, a six-year-old healthy girl was given Lariam for going to Nigeria on a four-week holiday. She had not taken the drug before and was not on any other medication.

Five weeks after starting the course, she developed blisters on her lips and a swollen face. Her skin erupted, parts of her body became ulcerated and she shed both hair and nails. She developed fever, anaemia and septicaemia (blood poisoning). After being admitted to a paediatric intensive-care unit she suffered heart problems and died after 19 days.

Writing in the Lancet, Professor Clifford Lawrence, of the Department of Dermatology and Plastic Surgery, said: "We believe that this case of fatal toxic epidermal necrolysis in a previously fit and healthy six-year- old was due to mefloquine. Extensive investigations revealed no evidence of an alternative drug or other causes."

The doctors said that the increase of chloroquine-resistant malaria, and easier travel to places where malaria is endemic meant that the need for effective and safe treatment was "self-evident". He added: "We are concerned that anti-malarials such as fansidar and mefloquine, with long half lives, may produce severe and potentially life-threatening adverse reactions which persist long after the drug is withdrawn ... we emphasise the importance of careful reporting of side effects if further deaths are to be prevented."

A spokeswoman for Roche Products Limited UK, which manufactures Lariam, said: "This is a very sad case. What Roche would wish to underline, however, is that the symptom is not unique to Lariam, that it is extremely rare and that the risks of not taking appropriate prophylaxis for malaria are far higher.

"The symptom described is one that has been reported in association with anti-malarial drugs including mefloquine. A warning about the symptom is included on the Lariam data sheet produced by the company."

But Mr Cole said: "We call for a suspension of the drug: malaria is a dangerous disease and people must take precautions against it but what is the point of taking an anti-malarial drug no matter how effective it is if it makes you feel worse than the actual disease?"